In an effort to prevent overdose deaths, Wyoming Highway Patrol troopers have started carrying a life-saving drug that helps reverse the effects of opioids.

Naloxone, or Narcan, is a nasal spray which troopers began carrying in March. Naloxone kits will also be stored at Wyoming's Port of Entry locations.

"This is a life-saving tool that will help people who are overdosing until emergency services can arrive on scene," Wyoming Highway Patrol Sgt. Kyle McKay said in a statement. "In Wyoming, we've come across overdoses at our rest areas and truck stops. Some of these locations aren't close to emergency services so we can administer vital, life-saving care fast while waiting for an ambulance to arrive."

According to the statement from WYDOT, the state has seen a marked increase in opioid overdoses.

Troopers can administer Naloxone to other troopers or officers who may have been accidentally exposed to opioids. Any member of the Patrol who carries it must be trained on how to administer the drug.

"We're taking a proactive approach to this issue so troopers have the tools to help save someone's life until an ambulance arrives," McKay added.

Following training, troopers receive two blister packs containing a single spray dose. Troopers also have a CPR barrier device for mouth-to-mouth resuscitation.

Should a trooper encounter someone who is evidently overdosing, the trooper will contact emergency medical responders, then determine whether Naloxone should be administered. This includes checking to see whether the person is responsive, breathing and has a pulse. Troopers will also check to see whether the person has any medic alert tags which would indicate a pre-existing medical condition.

Drug use or an overdose can be indicated by shallow breathing, gurgling and unresponsiveness. More obvious indicators include a band around the person's arm with needle marks, or a needle being found nearby.

In order to administer the Naloxone, a trooper will turn the person on their side and spray the drug into the person's nasal passage. If the person doesn't respond within two or three minutes of the dose being administered, troopers will then give a second dose.

The result of a successfully administered dose is sudden withdrawal of the opioid. That can result in physical symptoms such as agitation, rapid heart rate, nausea, seizures or difficulty breathing.

Anyone who is not experiencing an opioid overdose will not be harmed by a dose of Naloxone, the Patrol says.